Georgia, 2017

Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017

July 13 to 14, 2017 · NWS FFC · 7 events in 3 counties and zones

Strong daytime heating and ample deep moisture produced isolated to scattered strong thunderstorms each afternoon and evening. These thunderstorms produced prodigious amounts of lightning and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating and ample deep moisture produced isolated to scattered strong thunderstorms each afternoon and evening. These thunderstorms produced prodigious amounts of lightning and gusty winds. Several homes were struck by lightning resulting in damage and a few fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 3:08 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 13, 3:08 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
408 PM EDT Thu Jul 13 2017

.SHORT TERM /Tonight through Friday Night/...

A ridge of high pressure will dominate the sensible weather through
the period. The northern stream anchored along the Canadian
provinces will shift south as a trough digs across the Great Lakes.
Meanwhile, at the surface, the Bermuda high will continue to extend
across portions of north/central GA. With better surface and mid
level convergence, should see better coverage of convection across
north GA both this afternoon and tomorrow afternoon.  However, am
noticing the surface high breaks down a bit ahead of the approaching
front later Friday. Therefore, we anticipate the axis of better
dynamics and moisture may begin to sag further south, with coverage
extending into the metro and Athens area. The severe threat looks
fairly minimal, although we can not rule out isolated strong to
severe thunderstorms. The main threats associated with these storms
will be gusty winds, small hail, frequent lightning and heavy
precipitation leading to localized flooding.

Temperatures will be around or just above average for this time of
year.  Highs in the low to mid 90s, with cooler temperatures across
the higher terrain.  Lows in low/mid 70s with 60s along the higher
elevations/valleys.

26

&&

.LONG TERM /Saturday through Thursday/...

Guidance generally on track with similar evolution trends for
weekend front and some weak ridging into next week. No significant
adjustment from previous pops/weather thinking seen warranted and
kept higher chance pops over weekend and some slight to chance
pops beyond. Other forecast elements refreshed with model blend.
Previous discussion follows...

Baker

PREV DISCUSSION... /issued 405 AM EDT Thu Jul 13 2017/

LONG TERM /Friday Night through Wednesday/...
Model solutions continue to delay the onset of weekend cold front
into the state. Timing varies from early Saturday to overnight
Saturday night/Sunday morning. The general consensus is more for a
Saturday afternoon/evening timing, and have ended up with good
chance pops rather than the previous likely pops due to the
uncertainty. GFS progresses the front into central and south
Georgia more quickly, with band of enhanced moisture along the
front south of the CWA by early Monday morning. ECMWF stalls the
boundary over middle Georgia, and not clearing it out of the CWA
until a secondary, dry trough axis pushes through the state on
Tuesday. Solutions still diverge with the high pressure ridge
building in mid-week and to what extent it will dominate the
region. For now, it appears we remain under the influence of
localized low pressure features/disturbances, with generally
diurnal convection persisting through next week.

Will still need to monitor the potential for Heat Advisory,
particularly late this week as heat index values near the 105
degree criteria over portions of central Georgia.

31

&&

.AVIATION...
18Z Update...

VFR conditions expected through the TAF period. However, there
will be isolated to scattered showers/thunderstorms possible
across the metro TAF sites through the afternoon. CU field around
5kft. Any precipitation activity should diminish around sunset
with convective debris clouds through the evening hours. Clear and
calm conditions expected overnight. Winds will increase with CU
development around 4kft by mid/late morning Friday. West winds
through the TAF period; although some models indicating light SSE
winds at ATL this evening. This should be brief.

//ATL Confidence...18Z Update...
Low/Medium on SSE winds at ATL.
Medium on convective coverage at metro ATL.
High on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  94  73  92 /  20  20  20  50
Atlanta         73  92  74  90 /  20  30  20  50
Blairsville     66  87  68  83 /  20  30  30  50
Cartersville    71  92  72  89 /  20  40  30  50
Columbus        74  95  76  94 /  10  30  20  40
Gainesville     72  91  73  88 /  20  30  30  50
Macon           72  95  74  94 /  10  20  20  50
Rome            71  93  73  89 /  20  50  30  50
Peachtree City  70  93  72  91 /  20  30  20  50
Vidalia         73  95  75  95 /  10  20  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....31/Baker
AVIATION...26
Hazardous weather outlook, Jul 13, 10:48 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Thu Jul 13 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia this afternoon and evening, particularly north a
line from Cedartown, to Dawsonville, to Helen. Some storms may be
strong. The main hazards will be strong winds to 50 MPH, locally
heavy rainfall, and frequent lightning. Small hail will also be
possible.

Heat Index values will near 105 degrees over portions of central
Georgia this afternoon as warm temperatures combine with high
humidity. Stay hydrated and avoid prolonged periods outside if
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible each afternoon and
evening through the week and into early next week. Some more
widespread development could occur over the weekend with an
approaching front. Heat Index values will approach 105 degrees over
portions of central Georgia, generally Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 13, 1:15 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT THU JUL 13 2017

GAZ002-003-131845-
Catoosa GA-Walker GA-
215 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was near Cooper Heights, or 8
miles north of Lafayette. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Noble, Wood Station, Blue Spring, Fairview, Linwood, Boynton,
Beaumont, Chattanooga  Valley, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3486 8506 3484 8506 3481 8511 3482 8513
      3480 8514 3470 8530 3479 8545 3484 8545
      3498 8536 3499 8529
TIME...MOT...LOC 1814Z 224DEG 4KT 3482 8533

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 13, 3:46 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
446 PM EDT THU JUL 13 2017

GAZ022-032>034-045-132115-
North Fulton GA-Cobb GA-DeKalb GA-Forsyth GA-Gwinnett GA-
446 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHERN COBB...
NORTHWESTERN DEKALB...SOUTHWESTERN FORSYTH AND NORTHERN GWINNETT
COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT...a line of strong thunderstorms was along a line
extending from Buford Dam-Lake Lanier Parks to White Water Park...and
moving east at 20 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Cumming, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, Milton, Kennesaw, Duluth,
Sugar Hill, Suwanee, Buford, Chamblee, Norcross, Doraville and
Braselton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3398 8469 3408 8446 3407 8442 3409 8442
      3423 8409 3419 8402 3419 8405 3417 8406
      3410 8387 3411 8385 3410 8383 3404 8385
      3384 8441
TIME...MOT...LOC 2045Z 271DEG 24KT 3416 8406 3397 8452

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 13, 4:24 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT THU JUL 13 2017

GAZ021>023-032>034-132200-
Hall GA-North Fulton GA-Cobb GA-Cherokee GA-Forsyth GA-Gwinnett GA-
524 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...NORTH FULTON...
NORTHERN COBB...SOUTHEASTERN CHEROKEE...FORSYTH AND NORTHERN GWINNETT
COUNTIES UNTIL 600 PM EDT...

At 523 PM EDT...a line of strong thunderstorms was along a line
extending from near Buford Dam-Lake Lanier Parks to near Woodstock...
and moving northeast at 20 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Marietta, Gainesville, Lawrenceville, Canton, Cumming, Sandy Springs,
Roswell, Johns Creek, Alpharetta, Dunwoody, Milton, Kennesaw, Duluth,
Woodstock, Sugar Hill, Suwanee, Buford, Holly Springs, Norcross and
Braselton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3435 8366 3396 8397 3395 8427 3397 8434
      3394 8435 3393 8468 3432 8442
TIME...MOT...LOC 2123Z 235DEG 36KT 3412 8410 3407 8453

HAIL...0.25IN
WIND...40MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Forsyth

When
July 13, 4:47 PM EST
Where
Forsyth County, 1.82 mi W of Cumming Mathis Arpt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.097, -84.202

The Forsyth County Emergency Manager reported an attic fire caused by a lightning strike at a home on Longpointe Pass.

Lightning, Forsyth

When
July 13, 5:06 PM EST
Where
Forsyth County, 4 mi WSW of Oscarville
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.223, -84.032

The Forsyth County Emergency Manager reported a home struck by lightning on Flowery Branch Road. No fire was found.

Lightning, Gwinnett

When
July 14, 6:40 PM EST
Where
Gwinnett County, 3.71 mi N of Norcross
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.984, -84.218

The Gwinnett County Emergency Manager reported a house struck by lightning on Yarrow Bluff. No fire was found.

Lightning, Gwinnett

When
July 14, 6:40 PM EST
Where
Gwinnett County, 2.23 mi SE of Mechanicsville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.898, -84.222

The Gwinnett County Emergency Manager reported a wild fire started by a lightning strike near Colchester Place.

Lightning, Cherokee

When
July 14, 6:52 PM EST
Where
Cherokee County, 2.46 mi SE of Victoria
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.130, -84.564

The Cherokee County Emergency Manager reported a home struck by lightning on Golf Crest Lane. No fire was found.

Thunderstorm Wind, Cherokee

When
July 14, 7:11 PM EST to 7:21 PM EST
Where
Cherokee County, 0.87 mi WSW of North Canton
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.245, -84.494

The Cherokee County Emergency Manager reported a tree blown down onto a building near the intersection of Shoal Creek Road and Waleska Road.

Lightning, Cherokee

When
July 14, 7:32 PM EST
Where
Cherokee County, 0.59 mi NNW of Buffington
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.238, -84.424

The Cherokee County Emergency Manager reported a home struck by lightning on Forest Creek Lane causing a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708712, 708713, 708715, 708718, 708719, 708722, 708720.